Thunderstorm Wind, Dawson
- When
- July 13, 8:23 PM CST
- Where
- Dawson County, 1.81 mi NNE of Farnam
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.704, -100.217
Wind gusts were estimated to be near 60 MPH in Farnam.
A cold front brought scattered thunderstorms, including a few severe thunderstorms with marginally severe wind gusts, to portions of south central Nebraska in the late evening hours of July 13th. Thunderstorms initially developed along a cold front during the late afternoon hours from north central into southwest Nebraska.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A cold front brought scattered thunderstorms, including a few severe thunderstorms with marginally severe wind gusts, to portions of south central Nebraska in the late evening hours of July 13th. Thunderstorms initially developed along a cold front during the late afternoon hours from north central into southwest Nebraska. A segment of the broken line of thunderstorms strengthened over Lincoln County between 7pm and 9pm CDT, near North Platte, and accelerated eastward. This activity entered far western portions of the Hastings CWA around 9:30pm CDT, bringing marginally severe wind gusts to portions of Dawson and Gosper Counties. Additional severe thunderstorm warnings were issued further east to include all or portions of Phelps, Buffalo, and Kearney counties, but thunderstorms rapidly decreased in intensity between 10pm and 11pm CDT. In total, four severe wind reports were received with this initial activity. Several mesoscale convective vortices (MCVs) developed within the broader zone of convection as the cold front progressively shifted eastward across the Central Plains during the overnight hours. One such MCV strengthened over south central Nebraska such that a wake low developed on the backside of departing stratiform precipitation which produced strong to marginally severe wind gusts around the Hastings, NE vicinity between 1am and 2am CDT on July 14th. This prompted the issuance of a short fused High Wind Warning. However, the duration and coverage of severe winds caused by the wake low was relatively limited, as wind gusts east of Adams County remained just below severe levels in the 50-55 mph range.
Severe thunderstorm development on this day was supported by a cold front interacting with a warm, humid air mass and strong instability (MLCAPE of 3000-4000 J/kg). However, limited deep layer shear to around 30 knots or less along with warm mid level temperatures and increasing convective inhibition after sunset likely prevented thunderstorms from maintaining their intensity deep into the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 13, 5:26 PM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 626 PM CDT Mon Jul 13 2020 .SHORT TERM...(This evening through Tuesday) Issued at 226 PM CDT Mon Jul 13 2020 Main concern in the short-term is the threat for severe storms this evening. A few thunderstorms are already starting to bubble up over the Nebraska panhandle, and these are expected to become more numerous later this afternoon, especially in the vicinity of the cold front draped across the Sandhills. SBCAPE in this area is around 4000J/kg, which will initially support threat for large hail, but CAMs agree that these storms will evolve into more of a wind threat as they organize into one or more cold-pool driven clusters. Even so, there is certainly some uncertainty on how far south and east the severe threat extends. Some models, especially the HRRR, appear to weaken updrafts rather quickly as storms enter central Nebraska. There may be a couple factors leading to this. The first may be increased inhibition farther south and east, and the second may be lackluster wind shear for overnight MCS maintenance. All that being said, the bottom line is that we should still be prepared for the possibility of damaging wind, particularly for locations northwest of a line from Cambridge to Grand Island to Fullerton. Unfortunately, this certainly won't be a widespread rainfall producer. Rainfall amounts are looking pretty meager on the latest HRRR runs. Many locations, especially south of I-80, will stay dry or mostly dry. A few showers or thunderstorms could linger into the morning hours of Tuesday, but I expect it to be primarily dry. More notably, the cold front will sweep through the area Tuesday morning ushering in northerly winds and significantly cooler, drier air. The latest model blend also hints strongly at some stratus building in behind the front as well. Given this stratus and the timing of the front, we will likely end up with a very large spread in temperatures. Northern zones may only reach the low 70s, while the far south could reach the low 90s just ahead of the front around midday. .LONG TERM...(Tuesday night through Monday) Issued at 226 PM CDT Mon Jul 13 2020 Despite the drier post-frontal airmass, chances for rain and thunderstorms return Tuesday evening and overnight as a compact wave rounds the base of the upper trough and we move into the right- entrance region of a 100kt upper level jet. In fact, we could end up with more widespread precip with this event than this evening. SPC has kept the entire area in a marginal risk during this timeframe, which seems reasonable given the RAP showing around 3000J/kg of CAPE and 30kts of bulk shear. Mild temperatures continue on Wednesday as surface high pressure slides southward into the area. This should also quell any chance for thunderstorms Wednesday or Wednesday night. We will start to see warmth and moisture return on Thursday, and a few thunderstorms are possible again Thursday evening and overnight. The warmup continues Friday and Saturday, with highs expected to push well into the 90s to low 100s by Saturday. Most areas will have heat index values of at least 100 degrees, and some could top 105, especially on Saturday. Heat headlines will need to be considered later this week. Despite the increasing heat/humidity, 700mb temperatures around 16C should keep us effectively capped and dry during this period. A shortwave approaching from the NW CONUS is then anticipated to bring the next chances for storms, and possibly a minor cooldown in the Sunday or Monday timeframe. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 624 PM CDT Mon Jul 13 2020 Thunderstorms will be moving in from the west during the evening. KEAR will have better chances for thunderstorms than KGRI. MVFR ceilings are expected behind a cold front that moves through late tonight/early Tuesday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Mangels LONG TERM...Mangels AVIATION...JCB
Hazardous Weather Outlook National Weather Service Hastings NE 235 PM CDT Mon Jul 13 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 235 PM CDT Mon Jul 13 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to approach the Highway 283 corridor around 8pm. Activity will continue to spread east and northeast through the evening and into the overnight. Severe weather is possible across the entire outlook area, though the greatest risk for severe thunderstorms, including damaging wind gusts of 60 to 70mph, will be northwest of a line from Fullerton to Grand Island to Cambridge. Large hail looks to be a lesser threat, but can't be ruled out. The risk for severe weather will decrease after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Lingering thunderstorms should exit the area Tuesday morning. Additional thunderstorms are in the forecast for Tuesday night. Some of these may be strong to marginally severe south of Interstate 80, with large hail the main concern. Thunderstorms will again be possible Thursday and Sunday, but it is too soon to determine severe weather potential. Hot temperatures will expand across the entire area Friday through Sunday. Heat indices of 100 to 105 degrees are currently forecast. Please stay tuned to later forecasts as a Heat Advisory may be need for portions of the outlook area. .SPOTTER INFORMATION STATEMENT... Spotter activation will may be needed between 7pm and 1am tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The North Platte radar (KLNX), 143 km away, was scanning. The volume nearest the first event began at 02:22 UTC.
4 thunderstorm wind, 2 high wind. Local standard time, as filed.
Wind gusts were estimated to be near 60 MPH in Farnam.
A wind gust of 58 MPH was measured by a mesonet station located 1 mile southwest of Roseland. This wind gust was caused by a wake low which occurred well behind a line of thunderstorms.
A wind gust of 59 MPH was measured by a mesonet station located 3 miles east-southeast of Juniata. This wind gust was caused by a wake low which occurred well behind a line of thunderstorms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898836, 898837, 898838, 898839, 898840, 898842.